Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Diagnosed with liver disease and ascites. On spironolactone. What are the risks involved with flying in his condition?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6595 Questions
My partner has been diagnosed with liver disease and ascites this week, as well as quite severe anaemia. He has had blood transfusions which have raised his haemoglobin levels, and he has had a gastroscopy which has ruled out any bleeds in the GI tract. He is on spironolactone to treat the ascites and having a diagnostic paracentesis procedure done today. My question is, is he likely to be ok to fly next week? We have a holiday booked and he would hate to cancel and waste the money, but obviously his health comes first. What are the risks involved with flying in his condition? Thank you xx
Posted Mon, 30 Sep 2013 in Liver and Gall Bladder
Answered by Dr. Pavan Kumar Gupta 56 minutes later
Brief answer....Diagnostic paracentesis is a relatively safe procedure and should not be reason to post pone your air travel.

Detailed answer....

Diagnostic ASCITIS tap is a small procedure which doesn't last more than 10-15 minutes .
You are required to remain in day care for few hours and then discharged.

Although complications like infection,bleeding or piercing of inner organs is possible with this procedure,but it is very rare.

In most likely hood there  should not be any complication after this procedure and he should be able to fly.

As far his general condition is concerned,if he feels fine and if his anemia is substantially improved and if he is not feeling breathless or fatigued,then he can fly,although his treating doctor should be able to tell more  about it,since the patient has been examined by him and as such knows best about his physical condition.

I hope it helps however you may revert to me for any further query.

Best of luck
Above answer was peer-reviewed by
Follow-up: Diagnosed with liver disease and ascites. On spironolactone. What are the risks involved with flying in his condition? 44 hours later
Hi, we have been told also now that he has an enlarged liver and spleen, also slightly enlarged portal vein. I know the risks of this are usually bleeds but as he has no varices yet is this still a risk in his case? And are there any other risks involved we may not have yet considered? He is adamant he still wants to go, doctor has advised he see a gastroenterologist next week but that would mean cancelling, so he has opted to wait until we get back. Doctor said it is up to him but would prefer he stay and see one sooner. Also by going he is delaying the start of some diuretics, he is off the spironolactone now and has been told if he starts the new ones he will need his sodium monitoring and they are not happy to give him them to go away with, therefore he will have to wait until we return. Does it sound as though he is taking too big a risk, the ascites was all drained off in the end so his stomach is back to normal and he has no current symptoms of ascites or anaemia. Feeling quite worried but I'm not sure if I'll be able to stop him going anyway, do you have any advice of how to limit any potential risks whilst we are away. Thank you. xxx
Answered by Dr. Pavan Kumar Gupta 10 minutes later
The best person to advise you is the treating doctor and if he is not happy with the patient going on travel,then his advice should be respected. That' what I advice all my patients. More over, it is not possible to anticipate any complication and devise any treatment before hand.

Bleeding is a very serious risk and if it takes place,it would require an urgent ER treatment.
If he does go,it will have to be totally on his risk.
Talk about it once more with his treating doctor and if he is hesitant,then cancel the travelling,after all life is much more important than any thing else.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor